Iowa, 2005

Damaging Wind in Iowa, April 20, 2005

April 20, 2005 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 20, 2:47 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 2:47 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT WED APR 20 2005

.DISCUSSION...

SYNOPSIS...00Z SUBJECTIVE UPPR AIR ANLYS INDCD DEEP WRN US
TROF/CLOSED LO WITH AN UPSTRM BROAD AREA OF DIFFLUENCE ACRS THE
PLAINS. WK SHRTWV TROF SEEN OVR WRN NEB/KS AT 00Z WITH THE NEXT
UPSTRM SHRTWV RIDGE OVR NM/CO...AND THEN THE MAIN SYSTEM LOCATED OVR
AZ. WARM/MOIST ADVECTION CONTD ACRS THE PLAINS WITH A +12 C H85 DP
AT KOAX. H85 CDFNT FM SRN MN SWWD INTO NRN CO. WRMFNT EXTNDD EWD
ACRS SRN NEB INTO NW MO. LATEST RADAR MOSAIC INDCS TO MAIN AREAS OF
MCS ACTIVITY...ONE OVR IA AND THEN ONE ENTER THE CWA FM THE W.

FORECAST...MASS CONVERGENCE WL CONT INTO THE MRNG HOURS ON THE NOSE
OF 60 KT H85 LO-LVL JET. THIS SHLD CONT TO FOCUS CONVECTION ACRS THE
CWA. DESPITE BOWING STRUCTURES...NR STABLE LAYER PREVENTING SIG WNDS
FM REACHING THE SFC...AND THUS ONLY AN ISO HAILER IS POSSIBLE THIS
MRNG. SOME UNCERTAINTY FOR THE REST OF THE DAY WITH THE MCV OVR NRN
NEB AND EXACT TRACK AND INFLUENCE ON AFTN SENSIBLE WX. ATTM...FEEL
THIS WL TRACK ALNG THE NEB/SD BORDER AND INTO IA BY LATE AFTN WHILE
WEAKENING. THIS MAY ALLOW FOR AN ISO TSRA TO DVLP DURING THE EVNG
HOURS THERE IN A WEAKLY CAPPED ATMOSPHERE. OTHERWISE...ONGOING
CONVECTION EXPECTED TO DRIVE SFC BOUNDARY INTO NRN KS...AND THIS
SEEMS REASONABLE GIVEN WELL-DEFINED OUTFLOW BOUNDARY SEEN ON THE
RADAR MOSAIC. DESPITE THE SFC BOUNDARY TO THE S...TMPS ARE LIKELY TO
WARM NICELY UNDER JUST SCT MID-LVL CLDS AND HAVE INCREASED GOING
HIGHS TO NR MET GUIDANCE. TSRA DVLPMNT CONTS TO LOOK UNLIKELY DURING
PEAK HEATING ALNG THE SFC BOUNDARY. ALTHOUGH BOUNDARY-LAYER LIFT IS
PRESENCE DUE TO MIXING...LARGE-SCALE FORCING IS NEARLY NEUTRAL OR
SLIGHTLY FOR SUBSIDENCE. IN ADDITION...SFC CONVERGENCE IS LACKING
WITH GENERALLY CYCLONIC FLOW AROUND DEEPENING LEE LO. TSRA ARE
EXPECTED TO DVLP THOUGH OVR THE WRN HIGH PLAINS LATE THIS AFTN AND
ROLL EWD TONIGHT. DEEP-LAYER SHEAR IS FAVORABLE FOR ORGANIZED
CONVECTION AND GOOD FRONT-TO-REAR STORM RELATIVE FLOW WLD INDC
ANOTHER FORWARD PROPAGATING MCS LIKELY. OTHER CELLS MAY DEVELOP IN
WAA REGIME AHEAD OF THE SYSTEM...BUT GENERAL SPEED OF THE SYSTEM
INDCS FLOODING WL BE VERY ISOLATED. HAVE INCREASED GOING LOW FOR
TONIGHT AS GUIDANCE HAS BEEN ON THE LOW SIDE LATELY AND WITH CLDS
AND MOISTURE...FEEL TMPS WL HOLD IN THE UPPER 50S. CONVECTION IS
EXPECTED TO BE ONGOING THURS MRNG OVR THE CWA...BUT SHLD EXIT THE
AREA TO THE E. SET-UP THEN APPEARS FAVORABLE FOR A POSSIBLE SIG SVR
WX EVENT. MLDS CONT TO TREND STRONGER WITH UPPR LVL CLOSED SYSTEM TO
MOVE THRU. SFC LO AND ASSOCIATED DRYLINE SHLD MIX INTO THE WRN CWA
BY MID-DAY AND THRU THE CWA DURING THE AFTN. GIVEN THE AMOUNT OF
LO-LVL MOISTURE...PLACEMENT OF THE DRYSLOT FOR STEEP MID-LVL LAPSE
RATES...ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE. DEEP
LAYER SHEAR WL CERTAINLY SUPPORT SUPERCELL DVLPMNT AND A LARGE
HAIL/WND THREAT. BEST CHC FOR SUSTAINED SUPERCELLS WL BE OVR SE NEB
WHERE ORIENTATION OF BL-6KM SHEAR VECTOR IS FAVORABLE WITH FORCING
FOR DISCRETE ACTIVITY. IN THIS AREA THERE DOES SEEM TO BE SOME
POTENTIAL FOR ISO TORS. SITU WL HAVE TO BE WATCHED CLOSELY AS
NOCTURNAL CONVECTION MAY INHIBIT THE RETURN OF LO-LVL MOISTURE/WARM
FRONT ON THURSDAY. CONVECTION SHLD MV E OF THE CWA THURS EVENG...BUT
TRACK OF THE H7 LO WLD INDC NRN CWA IN -RA DEFORMATION ZONE AND HAVE
INCREASED POPS TO LIKELY DURING THIS TIME FRAME. SYSTEM EXITS ON FRI
AND HAVE MADE NO CHANGES TO THE EXTENDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Apr 19, 4:25 PM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT TUE APR 19 2005

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-201000-
BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MONONA IA-
POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH
SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST
TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS
POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY
HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS
THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

NEZ011-012-016-017-030-031-042-201000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH
SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST
TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS
POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY
HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE
MORNING AS THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

IAZ079-080-090-091-NEZ065>068-078-088>093-201000-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATER TONIGHT INTO WEDNESDAY
MORNING WITH SOME SEVERE STORMS POSSIBLE. THUNDERSTORMS ARE
FORECAST TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. THE PRIMARY
HAZARDS WITH THESE STORMS BE HAIL AND HEAVY RAIN. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS
THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FOBERT

In the hours before

Local storm report, Apr 19, 11:44 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1244 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             MEADOW GROVE            42.03N 97.74W
04/20/2005  0.88 INCH        MADISON            NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Apr 19, 11:55 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1255 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     FLASH FLOOD      7 W ELGIN               41.98N 98.22W
04/20/2005                   ANTELOPE           NE   LAW ENFORCEMENT

            WATER OVER HIGHWAY 70, AS HIGH AS THE HOOD OF A CAR.

&&

DEWALD
Local storm report, Apr 19, 11:56 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1256 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      PETERSBURG              41.85N 98.08W
04/20/2005                   BOONE              NE   LAW ENFORCEMENT

            MINOR LOWLAND FLOODING. NO WATER OVER ROADWAYS AT THIS
            TIME THOUGH.

&&

DEWALD
Local storm report, Apr 20, 12:10 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
110 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             2 N ALBION              41.72N 98.00W
04/20/2005  1.75 INCH        BOONE              NE   LAW ENFORCEMENT

&&

SK
Local storm report, Apr 20, 4:40 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             LITTLE SIOUX            41.81N 96.03W
04/20/2005  1.50 INCH        HARRISON           IA   CO-OP OBSERVER

&&

DEWALD
Local storm report, Apr 20, 4:48 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
548 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HAIL             BLENCOE                 41.93N 96.08W
04/20/2005  0.75 INCH        MONONA             IA   LAW ENFORCEMENT

&&

DEWALD

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 11:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mills

When
April 20, 5:10 AM CST
Where
Mills County, 2 mi W of Pacific Jct
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.017, -95.833

A trained weather spotter estimated thunderstorm wind gusts of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443858.